Konstantinos Kazakos, Christos Chatzipapas, Konstantinos C. Xarchas, Michael Mantatzis, Konstantinos Tilkeridis, Vasilios Galanis, Dionisios A. Verettas
Med Sci Monit 2006; 12(9): CS85-89
Background:Though rare, a relationship between toxic heavy-metal accumulation and bone necrosis exists.
Case Report: A 28-year-old man suffered from chronic bilateral knee pain accompanied by muscle fibrillations and night cramps. On examination he presented tenderness and mild quadriceps muscle atrophy, but unaffected range of movement, sensation, and tendon reflexes and no effusion. He also complained of blurred vision, lethargy, and tremor.The symptoms of this mild encephalopathy combined with the patient’s history led the differential diagnosis to heavy-metal poisoning. The patient’s knees were evaluated by x-ray, skeletal scintiscan Tc99m MDP, and MRI scan. All imaging findings were pathognomonic for bone infarction. His treatment included calcium disodium edetate i.v with dimercaprol followed by succimer p.o, non-weight bearing, and physiotherapy. The symptoms of his mild encephalopathy subsided as did the knee discomfort and tenderness.
Conclusions:On the basis of these data it appeared that these infarcts were attributable to lead poisoning. This situation has not been described in the knee region, but further clarification of a possible causal relationship between toxic trace element concentration and idiopathic bone necrosis appears necessary.
Keywords: Humans, Adult, Knee Joint - pathology, Lead Poisoning - complications, Male, Osteonecrosis - etiology